Alert archive / Louisiana / Flash Flood Warnings in 2017
Flash Flood Warning 2, NWS New Orleans, LA
NWS New Orleans, LA issued this flash flood warning at Jan 19, 2017, 9:15 AM CST for 4 parishes in Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 19, 2017, 9:15 AM CST (15:15 UTC)
- Expired
- Jan 19, 2017, 12:15 PM CST
- In force
- 3 hr
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Livingston Parish, LA, Saint Helena Parish, LA, Tangipahoa Parish, LA, Washington Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 3.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 733 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 443 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.1
The text
As transmitted.
978
WGUS54 KLIX 191515
FFWLIX
LAC063-091-105-117-191815-
/O.NEW.KLIX.FF.W.0002.170119T1515Z-170119T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
915 AM CST THU JAN 19 2017
The National Weather Service in New Orleans has issued a
* Flash Flood Warning for...
Northwestern Washington Parish in southeastern Louisiana...
Northwestern Tangipahoa Parish in southeastern Louisiana...
Northwestern Livingston Parish in southeastern Louisiana...
St. Helena Parish in southeastern Louisiana...
* Until 1215 PM CST
* At 913 AM CST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen in some areas. Flash flooding is expected to begin
shortly. Rainfall of 2 to 3 inches may fall in an hour and total
rainfall of 3 to 5 inches will be possible.
* Some locations that will experience flooding include...
Denham Springs, Greensburg, Amite, Walker, Amite City, Kentwood,
Livingston, Roseland, Port Vincent, Osyka, Montpelier, Easleyville,
Mount Herman, Watson and Tangipahoa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3035 9077 3035 9090 3037 9094 3040 9095
3039 9097 3041 9096 3042 9098 3044 9097
3046 9099 3047 9097 3050 9097 3053 9098
3057 9098 3061 9095 3061 9093 3064 9093
3070 9085 3078 9084 3100 9070 3100 9025
$$
CABWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Jan 19, 4:16 AM CST, 4 hours 59 minutes earlier.
Area forecast discussion, Jan 19, 4:16 AM CST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service New Orleans LA
416 AM CST Thu Jan 19 2017
.SHORT TERM...
The next few days looking to be quite impactful with several bouts
of rain and possibly a few rounds of strong to even severe
thunderstorms. Starting off the forecast period for today, the upper
levels show a nearly stationary ridge axis centered around southern
Florida and a slow moving low located over the central plains. A
stationary boundary is located along a shear axis between those 2
features which is right across central Louisiana and Mississippi.
Regional radars show increasing shower and thunderstorm coverage
from Houston to Jackson and about 50 miles on either side of that
line. Convection will become more numerous and slowly spread east
across the entire CWA this afternoon as the upper low begins to
shift south and east. Expecting periods of heavy rainfall and
possibly gusty winds. The threat for severe weather is quite
conditional. Winds aloft are strong enough, in the 40-50kt range,
but instability is very lacking. If a storm does develop a strong
enough updraft, it could possibly become severe, but not looking for
many if any like that today.
The upper low will steadily move northeast towards the Great Lakes
overnight which will shift the rainfall activity east. Pops have
been adjusted accordingly. This track of the trough and slight
strengthening of the ridge to the south will cause the weak frontal
boundary moving into the Gulf to stall along/south of the Louisiana
coast Friday. Showers and a few thunderstorms will be focused along
this boundary with most staying in the coastal waters to just along
the coastlines of the CWA parishes/counties. At the same time,
temperatures will be moderating back into the upper 70s, "only" 15
degrees or so above normal for this time of year.
Models show another shortwave trough moving across the southern
Mississippi Valley Friday night. Soundings indicate mid level cooling
from the lower heights will in then cause lapse rates to steepen. At
the same time, mid-upper level jet will be brings winds into the 50
to 80 knot range. The main limiting factor will be a low level
inversion which looks to be in place. This will disrupt updrafts as
they develop. However, stronger speed shear throughout the column
increases the chances for severe weather from Marginal to Slight.
Moving into Saturday, model soundings begin to depict what could be
a good chance for severe weather, and one maybe with somewhat
significant impacts to a few locations. The previously mentioned
steep lapse rates (Li of -8 or less) and cape values (over 2000
j/kg) will still be in place as well as strong mid and upper level
winds. As the day progresses, the lower level inversion will begin
to erode while convection is ongoing. Storms could begin to become
severe, mainly in t.AVIATION...
Extreme variability in ceilings and vis this morning ranging from
OVC003 to OVC015 and 1/4sm to p6sm. This will remain the case
through at least daylight this morning before conditions improve a
bit but only because sh/ts will begin to affect the area. A very
slow moving line of sh/ts will begin to affect the western terminals
this morning and eventually the eastern half of the area by late
morning. There is a marginal risk of severe thunderstorms today as
well. The variability in ceilings and vis should remain with us
again tonight.
&&
.MARINE...
A low pressure system will pass through the region tonight. The
increased pressure gradient near this low will push southerly flow
up to around 15 to 20 knots. These conditions will also push seas up
to around 4 to 5 feet tonight. High pressure should then quickly
fill behind this front and a sharp decrease in the pressure gradient
over the Gulf is expected for Friday. Winds should fall back to 10
knots or less and seas should also drop off quickly.
This period of calmer weather will be short-lived as another strong
low pressure system moves in from the west over the weekend. Onshore
winds should increase to around 15 knots by Saturday afternoon, and
then further increase to around 20 knots and advisory levels
Saturday night and early Sunday. Seas should also turn rough due to
these winds with seas of 5 to 8 feet expected by Sunday morning. In
the wake of this low, model guidance is indicating that gale force
winds could impact the coastal waters beginning Sunday afternoon and
persisting through Monday. These conditions will be highly
dependent on the strength of the longwave trough axis projected to
slide through the region Sunday.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 72 58 77 61 / 100 40 10 80
BTR 72 58 78 62 / 100 20 10 80
ASD 74 60 77 65 / 90 80 10 80
MSY 75 61 76 65 / 90 50 10 80
GPT 72 60 72 64 / 80 80 20 80
PQL 74 60 75 65 / 90 80 20 70
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Dense Fog Advisory until 9 AM CST this morning for LAZ040-
058>070-072.
GM...Dense Fog Advisory until 9 AM CST this morning for GMZ530-532-
534-536-538-550-552-555-557.
MS...Dense Fog Advisory until 9 AM CST this morning for MSZ080>082.
GM...Dense Fog Advisory until 9 AM CST this morning for GMZ532-534-
536-538-550-552-555-557.
&&Hazardous weather outlook, Jan 19, 6:56 AM CST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 656 AM CST THU JAN 19 2017 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-200100- LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND- LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND- COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON LOUISIANA OUT 20 NM- COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT 20 NM- COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON LOUISIANA FROM 20 TO 60 NM- COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE- WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION- ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES- UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD- UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON- LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA- SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 656 AM CST THU JAN 19 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A MARGINAL RISK OF SEVERE THUNDERSTORMS WILL EXIST THROUGH TONIGHT. THE MAIN THREATS WILL BE STRONG...POSSIBLY DAMAGING WINDS...HAIL POSSIBLY UP TO QUARTER SIZE...AND AN ISOLATED TORNADO. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CHANCES FOR SEVERE THUNDERSTORMS WILL RISE EACH SUCCESSIVE DAY THROUGH SATURDAY. A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL EXIST FRIDAY THROUGH FRIDAY NIGHT. AND A SLIGHT RISK WILL ALSO EXIST FOR SATURDAY THROUGH SATURDAY NIGHT. SATURDAYS SLIGHT RISK MAY BECOME HEIGHTENED OVER THE NEXT 48 HOURS. ALL MODES OF SEVERE WEATHER WILL BE POSSIBLE EACH DAY ALONG WITH HEAVY RAINFALL. PLEASE STAY CURRENT ON FORECASTS CONCERNING THIS SEVERE WEATHER SCENARIO. GALE FORCE WINDS ARE LIKELY TO DEVELOP ACROSS THE GULF WATERS SUNDAY AFTERNOON THROUGH SUNDAY NIGHT...AND HAZARDOUS CONDITIONS TO SMALL CRAFT ARE LIKELY TO PERSIST INTO MONDAY. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION STARTING FRIDAY THROUGH SUNDAY MORNING.
In the hours before
Special weather statement, Jan 19, 5:21 AM CST, 3 hours 54 minutes before
Special Weather Statement
National Weather Service New Orleans LA
521 AM CST THU JAN 19 2017
LAZ034-035-191215-
West Feliciana-Pointe Coupee-
521 AM CST THU JAN 19 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WEST FELICIANA AND
SOUTHERN POINTE COUPEE PARISHES...
At 521 AM CST, a strong thunderstorm was located near Fordoche, or
near Melville, moving northeast at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
New Roads, Jackson, St. Francisville, Livonia, Fordoche, Morganza,
Wakefield, Lottie and Spillman.
LAT...LON 3070 9173 3099 9133 3086 9122 3079 9124
3074 9129 3072 9129 3070 9132 3069 9131
3050 9169 3050 9171 3056 9176
TIME...MOT...LOC 1121Z 234DEG 23KT 3062 9169Special weather statement, Jan 19, 7:06 AM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service New Orleans LA
706 AM CST THU JAN 19 2017
LAZ036-037-039-048-071-MSZ069>071-191415-
Northern Tangipahoa LA-Washington LA-East Feliciana LA-St. Helena LA-
East Baton Rouge LA-Pike MS-Walthall MS-Amite MS-
706 AM CST THU JAN 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASHINGTON...
NORTHWESTERN TANGIPAHOA...ST. HELENA...NORTHEASTERN EAST BATON ROUGE
AND EASTERN EAST FELICIANA PARISHES...WESTERN WALTHALL...AMITE AND
PIKE COUNTIES UNTIL 815 AM CST...
At 706 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Gloster to near Felps to
near Pride. Movement was northeast at 45 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Mccomb, Clinton, Liberty, Greensburg, Magnolia, Kentwood, Summit,
Tylertown, Gloster, Osyka, Easleyville, Salem, Darlington, Pride,
Gillsberg, Felps, Mount Herman, Smithdale, Tangipahoa and Mccomb
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3094 9012 3059 9110 3103 9097 3134 9102
3135 9011
TIME...MOT...LOC 1306Z 243DEG 40KT 3130 9096 3106 9091 3069 9102The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 19, 5:21 AM CST | Special Weather Statement | LIX | Pointe Coupee, West Feliciana | 54 min |
| Jan 19, 7:06 AM CST | Special Weather Statement | LIX | Saint Helena | 69 min |
| Jan 19, 7:27 AM CST | Flash Flood Warning | LIX | East Baton Rouge, West Baton Rouge | 3 hr |
| Jan 19, 9:03 AM CST | Flash Flood Watch | LIX | Assumption, East Baton Rouge, East Feliciana, Iberville, Saint Bernard, Saint Helena and 5 more | 9 hr |
| Jan 19, 10:34 AM CST | Flash Flood Warning | LIX | East Baton Rouge | 4 hr |
| Jan 19, 11:36 AM CST | River Flood Warning | LIX | East Baton Rouge | 21 hr |
| Jan 19, 1:32 PM CST | Special Marine Warning | LIX | 28 min | |
| Jan 19, 3:00 PM CST | Special Marine Warning | LIX | 30 min | |
| Jan 19, 3:20 PM CST | Special Marine Warning | LIX | 85 min | |
| Jan 19, 3:49 PM CST | Special Marine Warning | LIX | 26 min | |
| Jan 19, 4:12 PM CST | Special Marine Warning | LIX | 33 min | |
| Jan 19, 4:24 PM CST | Special Marine Warning | LIX | 66 min | |
| Jan 19, 5:30 PM CST | Special Marine Warning | LIX | 30 min | |
| Jan 19, 5:55 PM CST | Special Marine Warning | LIX | 65 min |
Nearby
Flash Flood Warnings in Louisiana, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.